WAYNE M. TURNER, PHARM.D.
To the editor: Lidocaine is widely used by injection and for local application to mucous membranes. It is also given intravenously to control ventricular arrhythmias. The main systemic toxic effect, excitation of the central nervous system, is manifested by yawning, restlessness, excitement, nervousness, dizziness, blurred vision, nausea and vomiting, muscle twitching, and convulsions (1). The literature contains only four references to apparent "psychotic" reactions associated with the use of lidocaine (2-5). One patient, reported in Reference 5, is the 48-year-old woman also described here.
The adverse drug reaction files of the Food and Drug Administration Division of Drug Experience contain
Learn more about subscription options.
Register Now for a free account.
TURNER WM. Lidocaine and Psychotic Reactions. Ann Intern Med. 1982;97:149–150. doi: 10.7326/0003-4819-97-1-149_2
Download citation file:
Published: Ann Intern Med. 1982;97(1):149-150.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only